Signs of neuroleptic malignant syndrome

Neuroleptic malignant syndrome is a life-threatening reaction that occurs from taking antipsychotic medications. The exact cause of this syndrome is not known. However, it may occur when antipsychotic medications cause a person's body temperature regulating center to function improperly.

The first signs of neuroleptic malignant syndrome include:

  • High fever, between 102°F (38.89°C) and 103°F (39.44°C).
  • Fast and/or irregular heartbeat.
  • Rapid breathing.
  • Severe sweating.

If treatment is not sought, more severe symptoms develop and include:

  • Tight and inflexible muscles.
  • Changes in alertness.
  • Blood pressure changes (either lower or higher than normal).
  • Shakiness.
  • Seizures.

People with neuroleptic malignant syndrome who do not get treatment can die from complications of the syndrome. Complications include absence of breathing, kidney failure, and life-threatening body fluid and chemical imbalances.

Sometimes people who have a fever and changes in their heart and breathing patterns think they have the flu. People who take antipsychotic medications and develop these symptoms need to be seen by a health professional.

Last Updated: August 28, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.